Hypoglycemic Reaction (Child) 

Blood sugar is also called glucose. It is used as energy by the body. Sometimes blood sugar drops too low (hypoglycemia). This causes a hypoglycemic reaction. Signs of a hypoglycemic reaction may include:

  • Being grouchy, jittery, or nervous

  • Confusion

  • Feeling very hungry or weak

  • Sweating

  • Anger or personality changes

  • Having nightmares

  • Fast heartbeat

  • Feeling dizzy or sleepy

  • Changes in vision

  • In severe cases, the child may have a seizure or faint (lose consciousness)

Hypoglycemia may occur in healthy children who have not eaten for a while. Some children are more likely to have hypoglycemic reactions. These include children with a metabolic or digestive problem, a hormone deficiency, or diabetes. Taking diabetes medicine or alcohol by accident may also cause low blood sugar. Chemicals called salicylates can also cause hypoglycemia. They are found in many foods and medicines, such as aspirin.

Hypoglycemia is diagnosed in children by testing blood. Low blood sugar must be raised to prevent a serious problem. If your child's glucose can’t be raised with oral sugar, then your child may be given an IV (intravenous) sugar solution. Or he or she may get a shot (injection) of glucagon. This is a medicine that helps raise blood sugar levels. Your child’s blood may be tested again after he or she skips 1 or 2 meals. This is called a fasting test. If your child still has hypoglycemia, the healthcare provider will test for other causes.

Home care

If your child has diabetes, the healthcare provider will prescribe medicine to control blood glucose levels. Follow instructions for giving this medicine.

General care

  • Be aware of your child’s signs of hunger and low blood sugar. Hypoglycemic reactions most often occur before meals.

  • Be sure that your child has small, frequent meals. If your child is not eating well, talk with his or her provider.

  • If your child has diabetes, limit hard physical activity until the diabetes is under control.

  • If the provider instructed you to check your child’s blood sugar, do so as directed.

If symptoms return

Keep a source of fast-acting sugar with you in case symptoms of low blood sugar return. At the first sign of low blood sugar, give your child 15 to 20 grams of fast-acting sugar. This can be a pill, food, or drink. Products with glucose include:

  • 3 to 4 glucose tablets (sold at most pharmacies)

  • 4 ounces of fruit juice

  • 2 tablespoons of raisins

  • 1 tablespoon of honey (if your child is at least 1 year old)

Follow-up care

Follow up with your child’s healthcare provider, or as advised. If lab tests were done, call the provider for results as instructed.

When to get medical advice

Call your child’s healthcare provider right away if your child has returning signs of low blood sugar (see above).

Call 911

Call 911 if your child is:

  • Having a seizure

  • Not able to wake up

  • Not aware enough to eat or drink safely

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell